Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 14, NWS Grand Rapids, MI

August 7, 2020Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 7, 2020, 3:40 PM EDT for Mason County, Oceana County, Michigan. It took effect at Aug 8, 2020, 12:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2020, 3:40 PM EDT (19:40 UTC)
In effect from
Aug 8, 2020, 12:00 PM EDT
Expired
Aug 9, 2020, 2:53 AM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WHUS43 KGRR 071940
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
340 PM EDT Fri Aug 7 2020

MIZ037-043-080345-
/O.NEW.KGRR.BH.S.0014.200808T1600Z-200809T1000Z/
Mason-Oceana-
340 PM EDT Fri Aug 7 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
4 follow-up statements
630 
WHUS43 KGRR 080742
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
342 AM EDT Sat Aug 8 2020

MIZ037-043-081545-
/O.CON.KGRR.BH.S.0014.200808T1600Z-200809T1000Z/
Mason-Oceana-
342 AM EDT Sat Aug 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
737 
WHUS43 KGRR 081429
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1029 AM EDT Sat Aug 8 2020

MIZ037-043-082230-
/O.CON.KGRR.BH.S.0014.200808T1600Z-200809T1000Z/
Mason-Oceana-
1029 AM EDT Sat Aug 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
788 
WHUS43 KGRR 081916
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
316 PM EDT Sat Aug 8 2020

MIZ037-043-090330-
/O.CON.KGRR.BH.S.0014.000000T0000Z-200809T1000Z/
Mason-Oceana-
316 PM EDT Sat Aug 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers may be heavily swamped by waves. The
  south sides of the piers will be especially dangerous.

* WHERE...Mason and Oceana counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
613 
WHUS43 KGRR 090653
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
253 AM EDT Sun Aug 9 2020

MIZ037-043-090800-
/O.CAN.KGRR.BH.S.0014.000000T0000Z-200809T1000Z/
Mason-Oceana-
253 AM EDT Sun Aug 9 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

The wind and waves have returned to a safe level.

$$

wdm

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 3:24 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 7, 3:24 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 PM EDT Fri Aug 7 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 7 2020

- As high moves east rain chances increase

- Warmer

&&

.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 7 2020

-- As high moves east rain chances increase --

High pressure over Michigan is producing a stellar summer day. Highs
around 80 and dewpoints in the lower 50s have created quite
comfortable conditions. That's going to change this weekend. There's
some cu out there right now, but that will dissipate with sunset
leaving mostly clear skies. We'll see one more night with lows in
the 50s then the high moves east and south flow develops. It won't
take long...Saturday night...until dewpoints climb into the mid to
upper 60s creating muggy conditions.

The upper ridge is going to flatten this weekend as a short wave
moves across the northern tier of states. This wave will push a cold
front into Wisconsin where storms are expected Saturday and Sunday.
CAMS strongly indicate that storms will be in decay mode as they
move toward eastern Wisconsin and likely won't make it across the
lake. So we have a dry forecast Saturday night. Much the same thing
for Sunday. However Sunday night and Monday the cold front gets a
bit closer and instability rises quite a bit as dewpoints climb
toward 70. ECMWF ensembles show CAPE rising significantly late
Sunday night and Monday. This is our best chance of showers and
storms. Given PWATs climbing to around 2 inches, locally heavy rain
is possible too. However shear values are progd at 20kts or less,
so strong to severe storms aren't expected.

It's worth noting the GFS is much slower moving the cold front
through compared to the ECMWF. Thus, the GFS lingers precipitation
over the cwa through Tuesday whereas the ECMWF is dry; we'll keep an
eye on that. A couple of weaker short waves were also noted moving
across southern Lower toward the end of the week, so low chance pops
will continue.

-- Warmer--

An increase in heat and humidity will occur this weekend. Highs will
be in the mid 80s Saturday and pushing 90 by Sunday. Dewpoints
around 70 will make for oppressive conditions. Highs will be in the
mid 80s and dewpoints in the 60s for the rest of the period. So,
summer conditions will be the norm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 106 PM EDT Fri Aug 7 2020

Some scattered cu will develop this afternoon but dissipate with
sunset. Clear skies expected overnight.

&&

.MARINE...
Issued at 324 PM EDT Fri Aug 7 2020

We have issued a Beach Hazard Statement and a Small Craft Advisory
from midday on Saturday through Saturday night from Whitehall to
Manistee. Southerly flow will increase beginning tonight and peak on
Saturday it appears in the 15 to 25 knot range. Winds will be even
stronger on the north half of the lake. Conditions will become
hazardous for smaller water craft and swimmers alike on Saturday.
South sides of south piers will be the worst places to swim.
Thankfully the more popular beaches in this stretch (Mears State
Park and Stearns Park) will be protected a bit by the pierheads.

There has been some model back and forth as to whether or not the
stronger south wind continues into Sunday and possibly Monday.
Sunday would be the better bet for it continuing as the front will
likely be pressing through on Monday. Thunderstorm complexes will
likely also affect Lake Michigan disturbing the south flow at times.
Bottom line...pay close attention to the forecast this weekend as
there is potential for dangerous waves and currents.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Saturday afternoon through late
     Saturday night for MIZ037-043.

LM...Small Craft Advisory from noon Saturday to 6 AM EDT Sunday for
     LMZ848-849.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...04
MARINE...04
Hazardous weather outlook, Aug 7, 4:04 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EDT Fri Aug 7 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EDT Fri Aug 7 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will become possible beginning Saturday night, and
will remain possible on and off through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Fri Aug 7 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and waves could become hazardous for Small Craft as early
as late Saturday through Monday night with the next system.

Thunderstorms will become possible beginning Saturday night, and
will remain possible on and off through Monday night.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:39 PM EDTSmall Craft AdvisoryGRR35 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.